Like all medications, acid-blocking drugs may have side effects.
About one in five Americans suffers from persistent heartburn, regurgitation or some other symptom associated with gastroesophageal reflux disease. Many of these people rely on over-the-counter or prescription medications to control their symptoms. In fact, proton pump inhibitors, the most effective acid-blocking agents available, are one of the best-selling classes of drugs in the U.S. Although PPIs and other acid-blocking drugs are generally safe and well tolerated, they do have some potentially serious side effects.
Rebound Hyperacidity Syndrome
If you take an anti-reflux medication for more than a few weeks and then stop taking it, the acid-producing cells in your stomach may suddenly become hyperactive and pour out more acid than they normally would. This could trigger symptoms as severe as those that prompted you to take the medication in the first place. Rebound hyperacidity syndrome usually lasts about two to three weeks and has been associated with H2 blockers, such as cimetidine (Tagamet) and ranitidine (Zantac), as well as proton pump inhibitors, such as omeprazole (Prilosec) and esomeprazole (Nexium).
The acid in your stomach is necessary for optimal absorption of several nutrients, including calcium, iron and vitamin B12. According to a 2011 review in вЂњAustralian Family Physician,вЂќ acid-blocking drugs -- specifically proton pump inhibitors -- may cause calcium, magnesium, iron or vitamin B12 deficiency. Such nutritional deficiencies appear to be relatively rare, and routine monitoring is only recommended in high-risk groups, such as elderly patients who have taken PPIs for several years.
People who are older than 50 and who take PPIs for more than one year may be at increased risk for hip fracture. PPIs interfere with normal bone metabolism through a variety of mechanisms and appear to decrease bone mass when they are taken for prolonged periods of time. The risk for fractures of the hip, wrist or spine appears to be higher in individuals who are already at risk for osteoporosis, such as people with diabetes or a family history of osteoporosis.
Stomach acid helps protect you from infectious organisms that would otherwise gain access to your body through your gastrointestinal system. Studies show an increased risk for certain intestinal diseases, such as diarrhea caused by Clostridium difficile, Campylobacter and viruses, in people who take PPIs. Similarly -- although the way in which it occurs is not yet fully understood --infectious organisms that are not destroyed in your stomach may enter your respiratory system and trigger pneumonia. Both hospitalized patients and healthy people who take PPIs or H2 blockers appear to have a slightly higher risk for pneumonia.
Rare cases of acute interstitial nephritis have been reported in patients taking PPIs. This condition is triggered by an immune response to the drug, which damages your kidneys. People taking PPIs who develop weakness, fatigue, weight loss, nausea and vomiting should have their kidney function checked to ensure they have not developed acute interstitial nephritis.
Because PPIs suppress stomach acid secretion more effectively than H2 blockers, long-term side effects tend to be more common with PPIs. However, a 2010 review in the вЂњWorld Journal of GastroenterologyвЂќ showed that these drugs are remarkably safe, particularly considering their widespread use by people who obtain them over the counter and take them for prolonged periods without consulting their physicians. Like all drugs, acid-blocking medications should be used only when necessary. Your doctor can guide you in your choice of anti-reflux medications and determine whether you are at risk for a specific side effect.